Changes in the antioxidant system in epileptic children receiving antiepileptic drugs: Two-year prospective studies


Yuksel A. , Cengiz M. , Seven M. , Ulutin T.

JOURNAL OF CHILD NEUROLOGY, cilt.16, ss.603-606, 2001 (SCI İndekslerine Giren Dergi)

  • Cilt numarası: 16
  • Basım Tarihi: 2001
  • Doi Numarası: 10.1177/088307380101600814
  • Dergi Adı: JOURNAL OF CHILD NEUROLOGY
  • Sayfa Sayısı: ss.603-606

Özet

The aim of this study was to measure changes in the antioxidant systems of epileptic children who had been receiving either valproate or carbamazepine monotherapy for 2 years. For this purpose, levels of erythrocyte glutathione, glutathione peroxidase, superoxide dismutase, and serum lipid peroxidation in 25 healthy children and 27 children who had previously been diagnosed as having epilepsy but who had not, prior to the study, received antiepileptic drugs were tested. Of the 27 epileptic children, 14 were given valproate, and the remaining 13 were given carbamazepine; these tests were repeated in the 13th and 24th months of treatment. The results showed that, during valproate therapy, the lipid peroxidation levels of the epileptic children increased and the glutathione peroxidase levels decreased in comparison with those levels recorded in the control and pretreatment groups. In addition, the superoxide dismutase levels were found to be increased during the first year of valproate therapy when compared with those of the pretreatment group. However, during carbamazepine therapy, lipid peroxidation levels increased when compared with the control group only, not the pretreatment group. Furthermore, the results showed that during the second year of treatment, the superoxide dismutase levels of the children receiving carbamazapine monotherapy were found to be higher than those of both the control and pretreatment groups. From these results, it can be concluded that the antioxidant systems of the children who had been receiving valproate therapy during the 2 years were more significantly affected than those of the children who had been receiving carbamazepine.